Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 116, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 12, 2022, 2:59 PM MDT for Sierra County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 12, 2022, 2:59 PM MDT (20:59 UTC)
- Expired
- Sep 12, 2022, 5:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 100 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 11:58 AM MDT, 3 hours 1 minute earlier.
Area forecast discussion, Sep 12, 11:58 AM MDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 1158 AM MDT Mon Sep 12 2022 ...New AVIATION... .SYNOPSIS... Issued at 226 AM MDT Mon Sep 12 2022 Active start to the week, but the area becomes dry by Thursday. Increased moisture and a the remnants of a tropical system will continue an active weather pattern of showers and thunderstorms across the area through Wednesday. Periods of moderate rainfall will occur with stronger storms. Mountain locations will see the higher amounts of rain where localized flash flooding will be of concern. Drier conditions are expected late Wednesday through next weekend as moisture moves out of the region and high pressure increases over the state. Day time temperatures will remain seasonal with lowland values in the 80s to lower 90s. && .SHORT TERM... (Today and tonight) Issued at 226 AM MDT Mon Sep 12 2022 Cloud coverage has dissipated quite a bit across the forecast area early this morning, so I expect we'll see a dry and mostly clear start to our Monday. High clouds from the more active weather over Arizona should slowly drift across southern New Mexico and acts as a sign of things to come today and Tuesday. The remnants of TC Kay currently centered off the coast of Baja California will become an open wave today and begins its progression onshore over southern California/Las Vegas this afternoon and into Monday night. Weak diffluent flow aloft well ahead of the trough axis will be the focus for increasing thunderstorm potential across western New Mexico later today. This sufficient synoptic lift in a region of 50+ surface dewpoints will allow for an uptick in thunderstorm coverage later this afternoon. Chronic differences in boundary layer moisture content between the GFS/NAM makes forecasting thunderstorm coverage frustratingly difficult, but general consensus among CAMs point toward scattered activity over the mountains and west of Rio Grande and more isolated/sparse activity around the I-10/US-54 corridors this evening. Storms will be capable of localized flooding, as well as strong downdrafts and gusty outflow winds. Temperatures recover a few degrees today after yesterday's subtle cold front back to near normal for mid-September. Lowland highs will peak in the upper 80's/90 degrees under partly cloudy skies. Light SSE winds will become gusty and outflow-driven by the evening hours. Thunderstorm activity does look to taper off after sunset tonight, leading to mostly dry, cloudy, and mild overnight conditions. && .LONG TERM... (Tuesday through Sunday) Issued at 226 AM MDT Mon Sep 12 2022 Tuesday afternoon through early Wednesday will be the most active period of the forecast package as PW values will be highest during this time (ranging from 1.0" to 1.20"- above normal), and the aforementioned system will be passing nearly overhead adding large scale ascent for additional storm development. Expecting scattered to numerous storms over area mountains and west of the Rio Grande river. Isolated to scattered elsewhere. Going into the overnight, rainfall coverage shifts east, pushing scattered to numerous showers/storms area-wide, slowly decreasing through Wednesday morning. Rain chances will end Wednesday morning starting in the west as the system moves out. Eastern areas will end during the early afternoon. The Sacs may keep rain chances going through the day Wednesday due to lingering moisture. As for flooding issues: Storm motion on Tuesday/Tuesday night will be a little faster than Monday, decreasing confidence in widespread flash flooding issues. Though training cells over area mountains will be of concern. Instability should support rain rates around 1"/hour (give or take). In addition, it's been hard to define in the models the areas most likely to receive heavier rainfall totals outside of area mountains. WPC only has us in a marginal risk for excessive rainfall. And overall QPF totals still look on the lower side at this time. For example, NBM 24 hour probability of QPF >0.5" only reaches 25% during this period over the Sacs; probabilities for this same value remain in the teens for the lowlands. With all of that said, localized flooding will be of concern from saturated soil conditions in at least area mountains. To a lesser extent, small hail and strong outflow winds will be also be of concern Tuesday afternoon. The past few model runs have slightly increased instability parameters for Tuesday, albeit still sub-severe. Will be watching cloud cover on Tuesday (or lack thereof) to increase confidence in stronger storms. After Wednesday, high pressure moves into the region, bringing drier conditions through the end of the period. Temperatures through the long term overall don't fluxuate too much daily, but do slowly increase through the week as the high pressure moves in. Expect lowland upper 80s/lower 90s. && .AVIATION... (18Z TAFS) Issued at 1144 AM MDT Mon Sep 12 2022 Iso to Sct TSRA this afternoon and early overnight, first over area mtns then lowland locations. Best chance for VCTS at KTCS and KDMN, then to a lesser extent KLRU. Still, included VCTS in these locations and will upgrade TEMPO TSRA if needed, but confidence is low at this time in direct impact. Activity diminishes 01-03Z then SCT-BKN100 through the overnight with potenital for breezy outflow driven winds. Expecting another round of TSRA on Tuesday afternoon and overnight. && .FIRE WEATHER... Issued at 226 AM MDT Mon Sep 12 2022 Low fire danger this week with good chances for wetting rains today and Tuesday. Best chances for rain will be over the high terrain and west of the Rio Grande. Storms will be capable of localized flooding and strong outflow winds. RH falling to 25-40% this afternoon as favorable moisture remains in place. Drier conditions return late week into the weekend, with warm temperatures and RH slowly falling day-to-day. Generally SW smoke transport the next few days, shifting back to the SE late week. Fair smoke ventilation today due to light afternoon winds, becoming Good the rest of the week. && .PRELIMINARY POINT TEMPS/POPS... El Paso 91 69 91 66 / 20 20 40 60 Sierra Blanca 83 62 84 61 / 10 10 30 40 Las Cruces 88 65 88 62 / 20 30 50 60 Alamogordo 86 64 88 61 / 20 20 60 60 Cloudcroft 63 47 64 46 / 50 20 70 60 Truth or Consequences 85 63 86 60 / 30 30 60 60 Silver City 80 59 78 56 / 50 60 70 50 Deming 87 62 88 59 / 30 50 60 60 Lordsburg 86 62 84 61 / 50 60 60 40 West El Paso Metro 89 68 91 66 / 10 20 40 60 Dell City 87 63 89 64 / 20 20 30 40 Fort Hancock 89 65 91 64 / 10 10 30 50 Loma Linda 81 62 83 61 / 20 20 40 60 Fabens 89 66 91 66 / 10 20 30 60 Santa Teresa 88 65 89 64 / 20 20 40 70 White Sands HQ 88 67 89 64 / 20 30 50 70 Jornada Range 86 65 86 62 / 20 30 60 70 Hatch 87 64 88 61 / 20 30 60 60 Columbus 88 65 87 62 / 20 40 50 60 Orogrande 86 64 88 63 / 20 20 50 60 Mayhill 74 53 74 52 / 50 20 60 60 Mescalero 75 52 75 51 / 40 20 70 70 Timberon 73 52 74 51 / 40 20 60 60 Winston 78 57 77 53 / 60 50 80 60 Hillsboro 84 60 84 56 / 40 50 70 60 Spaceport 86 62 86 60 / 20 30 60 60 Lake Roberts 78 54 77 51 / 60 60 80 50 Hurley 85 60 84 56 / 40 60 70 50 Cliff 88 57 85 54 / 60 60 70 40 Mule Creek 81 57 79 56 / 60 70 70 40 Faywood 84 62 83 58 / 40 50 70 50 Animas 87 60 84 59 / 50 60 60 40 Hachita 86 61 84 59 / 40 50 60 50 Antelope Wells 86 60 84 59 / 40 50 60 50 Cloverdale 81 57 78 56 / 60 70 60 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...30 LONG TERM....33 AVIATION...35
Hazardous weather outlook, Sep 12, 11:21 AM MDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1121 AM MDT Mon Sep 12 2022 NMZ401>417-TXZ418>424-131730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1121 AM MDT Mon Sep 12 2022 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms developing, especially over the Gila Region and west of the Rio Grande. Gusty outflow winds and heavy downpours possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous showers and thunderstorms expected Tuesday afternoon/evening and into early Wednesday. Strong winds over 40 mph, small hail, and localized flooding possible. Drying out later in the week and into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but any relayed reports are appreciated.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 6:05 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 5 min |
| Sep 11, 6:10 PM MDT | Flash Flood Warning | EPZ | Grant, Sierra | 81 min |
| Sep 11, 6:52 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 38 min |
| Sep 11, 7:28 PM MDT | Areal Flood Advisory | EPZ | Sierra | 88 min |
| Sep 11, 7:31 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 29 min |
| Sep 12, 12:18 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Sep 12, 12:51 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 28 min |
| Sep 12, 1:19 PM MDT | Flash Flood Warning | EPZ | Grant, Sierra | 2 hr |
| Sep 12, 1:20 PM MDT | Flood Watch | EPZ | Grant, Hidalgo, Luna, Otero, Sierra | 35 hr |
| Sep 12, 1:42 PM MDT | Flash Flood Warning | EPZ | Grant, Sierra | 2 hr |
| Sep 12, 1:47 PM MDT | Areal Flood Advisory | EPZ | Otero | 118 min |
| Sep 12, 1:51 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Sep 12, 2:18 PM MDT | Areal Flood Advisory | EPZ | Grant | 117 min |
| Sep 12, 2:39 PM MDT | Flash Flood Warning | EPZ | Sierra | 2 hr |
| Sep 12, 2:45 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Sep 12, 3:12 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Sep 12, 3:40 PM MDT | Special Weather Statement | EPZ | Grant | 20 min |
| Sep 12, 4:04 PM MDT | Areal Flood Advisory | EPZ | Grant | 116 min |
| Sep 12, 4:35 PM MDT | Special Weather Statement | EPZ | Sierra | 25 min |
| Sep 12, 4:45 PM MDT | Special Weather Statement | EPZ | Doña Ana | 15 min |
| Sep 12, 5:18 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 117 min |
| Sep 12, 5:34 PM MDT | Special Weather Statement | EPZ | 26 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.